Queueing Systems

, Volume 28, Issue 4, pp 377–401 | Cite as

Markov network processes with product form stationary distributions

  • X. Chao
  • M. Miyazawa
  • R.F. Serfozo
  • H. Takada


This study concerns the equilibrium behavior of a general class of Markov network processes that includes a variety of queueing networks and networks with interacting components or populations. The focus is on determining when these processes have product form stationary distributions. The approach is to relate the marginal distributions of the process to the stationary distributions of “node transition functions” that represent the nodes in isolation operating under certain fictitious environments. The main result gives necessary and sufficient conditions on the node transition functions for the network process to have a product form stationary distribution. This result yields a procedure for checking for a product form distribution and obtaining such a distribution when it exits. An important subclass of networks are those in which the node transition rates have Poisson arrival components. In this setting, we show that the network process has a product form distribution and is “biased locally balanced” if and only if the network is “quasi-reversible” and certain traffic equations are satisfied. Another subclass of networks are those with reversible routing. We weaken the known sufficient condition for such networks to be product form. We also discuss modeling issues related to queueing networks including time reversals and reversals of the roles of arrivals and departures. The study ends by describing how the results extend to networks with multi-class transitions.

Markov network process product form stationary distribution queueing network negative customer migration process quasi-reversibility biased local balance reversible routing multi-class transitions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    F. Baskett, K.M. Chandy, R.R. Muntz and F.G. Palacios, Open, closed and mixed networks of queues with different classes of customers, J. ACM 22 (1975) 248-260.CrossRefGoogle Scholar
  2. [2]
    R.J. Boucherie, X. Chao and M. Miyazawa, Arrival first networks of queues with product form solution, Preprint (1997).Google Scholar
  3. [3]
    K.M. Chandy, J.H. Howard, Jr. and D.F. Towsley, Product form and local balance in queueing networks, J. ACM 24 (1977) 250-263.CrossRefGoogle Scholar
  4. [4]
    X. Chao and M. Miyazawa, A probabilistic decomposition approach to quasi-reversibility and its applications in coupling of queues, Preprint (1996).Google Scholar
  5. [5]
    X. Chao and M. Miyazawa, On quasi-reversibility and local balance: An alternative derivation of the product-form results, to appear in Oper. Res. (1996).Google Scholar
  6. [6]
    E. Gelenbe, Product-form queueing networks with negative and positive customers. J. Appl. Probab. 28 (1991) 656-663.CrossRefGoogle Scholar
  7. [7]
    P.W. Glynn, Diffusion approximations, chapter 4 in: Handbooks on OR & MS, Vol. 2, eds. D.P. Heyman and M.J. Sobel (1990) pp. 145-198.Google Scholar
  8. [8]
    J.M. Harrison and R.J. Williams, Brownian models of open queueing networks with homogeneous customer populations, Stochastica 22 (1987) 77-115.Google Scholar
  9. [9]
    J.M. Harrison and R.J. Williams, Brownian models of feedforward queueing networks: Quasireversibility and product form solutions, Ann. Appl. Probab. 2 (1992) 263-293.Google Scholar
  10. [10]
    W. Henderson, C.E.M. Pearce, P.K. Pollett and P.G. Taylor, Connecting internally balanced quasi-reversible Markov processes, Adv. Appl. Probab. 24 (1992) 934-959.CrossRefGoogle Scholar
  11. [11]
    F.P. Kelly, Reversibility and Stochastic Networks (Wiley, New York, 1979).Google Scholar
  12. [12]
    F.P. Kelly, Networks of quasi-reversible nodes, in: Applied Probability-Computer Science: The Interface, Vol. I, eds. R.L. Disney and T.J. Ott (1982) pp. 3-26.Google Scholar
  13. [13]
    J.F.C. Kingman, Markov population processes, J. Appl. Probab. 6 (1969) 1-18.CrossRefGoogle Scholar
  14. [14]
    Y.V. Malinkovsky, A criterion for pointwise independence of states of units in an open stationary Markov queueing network with one class of customers, Theory Probab. Appl. 35(4) (1990) 797-802.CrossRefGoogle Scholar
  15. [15]
    R.R. Muntz, Poisson departure processes and queueing networks, IBM Research Report RC4145, A shorter version appeared in: Proc. of the 7th Annual Conf. on Information Science and Systems, Princeton (1972) pp. 435-440.Google Scholar
  16. [16]
    M.F. Neuts, Structured Stochastic Matrices of M/G/1 Type and Their Applications (Marcel Dekker, New York, 1981).Google Scholar
  17. [17]
    P.K. Pollett, Connecting reversible Markov processes, Adv. in Appl. Probab. 18 (1986) 880-900.CrossRefGoogle Scholar
  18. [18]
    R.F. Serfozo, Poisson functionals of Markov processes and queueing networks, Adv. in Appl. Probab. 21 (1989) 595-611.CrossRefGoogle Scholar
  19. [19]
    H. Takada and M. Miyazawa, Necessary and sufficient conditions for product-form queueing networks, Science University of Tokyo (1997).Google Scholar
  20. [20]
    N.M. van Dijk, Queueing Networks and Product Forms: A Systems Approach (Wiley, New York, 1993).Google Scholar
  21. [21]
    J. Walrand, An Introduction to Queueing Networks (Prentice-Hall, Englewood Cliffs, NJ, 1988).Google Scholar
  22. [22]
    P. Whittle, Systems in Stochastic Equilibrium (Wiley, New York, 1986).Google Scholar

Copyright information

© Kluwer Academic Publishers 1998

Authors and Affiliations

  • X. Chao
    • 1
  • M. Miyazawa
    • 2
  • R.F. Serfozo
    • 3
  • H. Takada
    • 2
  1. 1.Department of Industrial and Manufacturing EngineeringNew Jersey Institute of TechnologyNewarkUSA
  2. 2.Department of Information SciencesScience University of TokyoNoda, ChibaJapan
  3. 3.School of Industrial and System EngineeringGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations